Winter Weather, Terry
- When
- January 4, 3:00 AM CST to 10:00 AM CST
- Where
- Terry forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.174, -102.335 (the zone’s center; the record gives no point)
From the third to the fourth, an upper level storm system moved out of northern Mexico into the Big Bend and across central Texas. Although most snowfall fell south of the South Plains region, a few light accumulations did occur.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
From the third to the fourth, an upper level storm system moved out of northern Mexico into the Big Bend and across central Texas. Although most snowfall fell south of the South Plains region, a few light accumulations did occur. Snow accumulations were generally under one inch but did cause a few traffic accidents in Lubbock and Hale counties. Only minor injuries were reported with these accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 3, 11:46 PM CST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1146 PM CST THU JAN 3 2013 .AVIATION... AREA OF LIGHT SNOW HAS BEEN SLOW TO PROGRESS NORTHWARD INTO THE SOUTH PLAINS THIS EVENING...THOUGH IT WAS TRYING TO MAKE SOME PROGRESS WITH FLURRIES NOTED IN BROWNFIELD RECENTLY. APPEARS BEST WINDOW FOR POTENTIAL LIGHT SNOW AT KLBB WILL BE FROM 08-12Z...AND HAVE CARRIED A TEMPO GROUP TO COVER THIS. STILL...CONFIDENCE IN ACCUMULATING SNOW AT KLBB REMAINS TOO LOW TO ISSUE AN AWW AT THIS POINT...THOUGH IT COULD BECOME NECESSARY LATER TONIGHT. ANY SNOW SHOULD STAY SOUTH OF KCDS...WITH ONLY LOW TO MID-LEVEL CLOUDS /IN VFR RANGE/ EXPECTED THERE. AT KLBB THING ARE MORE TRICKY AS IT WILL BE ON THE FRINGE OF THE SNOW AND LOWER CLOUDS. EXPECT MVFR CONDITIONS TO DEVELOP LATER TONIGHT...POTENTIALLY IFR IF A SNOW BAND DOES SETUP OVER THE TERMINAL. THEN EXPECT MVFR CONDITIONS TO PREVAIL THROUGH MOST/ALL OF THE DAY FRIDAY...THOUGH THERE COULD BE A PERIOD OF IFR CONDITIONS IN THE MORNING. PRECIPITATION CHANCES AT KLBB SHOULD QUICKLY WANE AFTER 12Z...BUT SUB-VFR CIGS LIKELY WILL NOT SCATTER OUT UNTIL NEAR THE VERY END OF THE TAF PERIOD. && .PREV DISCUSSION... /ISSUED 937 PM CST THU JAN 3 2013/ UPDATE... LOOP OF KMAF RADAR SHOWING LIGHT SNOW EDGING NEWD ACROSS THE NRN PERMIAN BASIN TOWARD THE SWRN SOUTH PLAINS. ANDREWS WEBCAM LOOKS LIKE MAYBE 1/2 TO 1 INCH OF SNOW ON THE GROUND WHILE ROADWAY LOOKS MOSTLY WET. HEAVIER SNOW WELL SOUTH OF I-20 AND SHOULD NOT BE A PLAYER FOR THIS FCST AREA. 00Z WRF-NAM AND MOST RECENT RAP INDICATE THE FORMER AREA OF LIGHT SNOW SHOULD MAKE IT INTO THE SWRN ZONES AROUND MIDNIGHT AND PERSIST FOR A FEW HOURS. LOW SNOW RATE EXPECTED BEFORE LIFT DIMINISHES AND SNOW COMES TO AN END. SOME INDICATIONS IN THE MODEL THAT LIGHT SNOW COULD GET ONE ROW OF COUNTIES FURTHER NORTH...BUT FOR NOW HIGHEST CONFIDENCE REMAINS WITH THE FOUR-COUNTY ADVISORY AREA. NO CHANGES TO THE ADVISORY. SOME MINOR ADJUSTMENTS TO THE VARIOUS GRIDDED ELEMENTS. UPDATED FCST OUT SHORTLY. PREV DISCUSSION... /ISSUED 351 PM CST THU JAN 3 2013/ SHORT TERM... DIFFICULT SNOW FORECAST FOR TONIGHT INTO FRIDAY MORNING. THIS AFTERNOON...COOL AND DRY SURFACE RIDING WAS IN PLACE ACROSS THE CWA WITH WEAK EASTERLY UPSLOPE FLOW. SOME BREAKS IN THE MID-LVL CLOUD COVER HAVE ALLOWED TEMPS TO WARM TO NEAR WHAT WAS ORIGINALLY FORECAST FOR TODAY...AND EVEN SLIGHTLY WARMER IN THE ROLLING PLAINS WHERE TEMPS HAVE WARMED INTO THE MIDDLE 40S. ALOFT...AN UPPER LOW WAS APPROACHING FAR SW TX FROM NRN MX WHILE ANOTHER TROUGH WAS DIVING SWD AROUND THE WRN FLANK OF THE LOW AND WILL BEGIN TO PIVOT TO THE EAST TONIGHT THEN NE ON FRIDAY. FORCING FROM THE LEAD WAVE HAS ALREADY GENERATED LIGHT TO MODERATE SNOW ACROSS SW TX AND SE NM...WITH A BAND OF LIGHT SNOW EXTENDING EAST-NE INTO THE PERMIAN BASIN. AS THE UPPER LOW WEAKENS AND EJECTS ACROSS THE CWA TONIGHT...WE EXPECT THE SNOW TO SPREAD NEWD INTO AT LEAST SOUTHERN PORTIONS OF THE CWA...MAINLY AFTER 0Z. THERE ARE NO INDICATIONS OF SIGNIFICANT ISENTROPIC LIFT OR FRONTOGENETICAL FORCING ACCOMPANYING THE WAVE...BUT THERE WILL BE SOME MID-LVL JET ENERGY. THESE FACTORS...COMBINED WITH THE INITIALLY DRY LOW- LVLS...SHOULD LIMIT THE COVERAGE AND AMOUNT OF SNOWFALL ACROSS OUR AREA. BEST POTENTIAL FOR ACCUMULATIONS OF AN INCH OR MORE SHOULD BE ACROSS THE SRN SOUTH PLAINS...MAINLY SOUTH OF HIGHWAY 380. FARTHER EAST INTO THE SRN ROLLING PLAINS...IT APPEARS THAT TOP- DOWN MOISTENING WILL TAKE QUITE A WHILE TO OVERCOME THE DRY AIR NEAR THE SURFACE AND CURTAIL CHANCES FOR SIGNIFICANT SNOW IN THIS AREA. WE HAVE DECIDED TO ISSUE A WINTER WX ADVISORY FOR THE SRN SOUTH PLAINS ON THE CAPROCK...INCLUDING HIGHWAY 84 SOUTH OF POST IN GARZA COUNTY FOR TONIGHT INTO FRIDAY MORNING...WHERE ONE TO THREE INCHES OF SNOWFALL IS POSSIBLE. LOCATIONS TO THE NORTH OF THIS INTO THE CENTRAL SOUTH PLAINS...INCLUDING THE CITY OF LUBBOCK...SHOULD BE IN THE 1/4 TO 1/2 INCH RANGE...WITH LITTLE OR NO ACCUMULATION ACROSS THE NRN TIER OF COUNTIES. HOWEVER...THERE IS STILL SOME POTENTIAL THAT A SNOW BAND COULD ROTATE FARTHER NORTH AND GIVE SOME LOCALLY HIGHER AMOUNTS OUTSIDE OF THE ADVISORY AREA. AFTER THE FIRST WAVE PASSES OVERNIGHT...THE SECOND WILL EJECT NORTHEAST FROM ERN NEW MEXICO ACROSS THE PANHANDLE ON FRIDAY. THIS WILL MAINTAIN OR RENEW VERY WEAK LARGE-SCALE ASCENT...HOWEVER THE MID-LVL MOISTURE WILL BE ON THE GRADUAL DECLINE AND DOWNGLIDE WILL TAKE OVER IN THE LOW-LEVELS. SNOW SHOWERS SHOULD DIMINISH MID TO LATE MORNING...WITH NONE EXPECTED AFTER NOON OR SO. THE EXTENSIVE CLOUD COVER SHOULD KEEP TEMPS JUST A LITTLE WARMER TONIGHT ACROSS MOST OF THE AREA. TEMPS ON FRIDAY WILL DEPEND ON JUST HOW QUICKLY THE CLOUDS BREAK DURING THE DAY AND WHETHER OR NOT THERE IS MUCH SNOW TO MELT ACROSS THE SOUTH. HIGHS IN THE 30S AND LOWER 40S LOOK REASONABLE. LONG TERM... MEAN LARGE-SCALE PATTERN FOR THE NEXT 7-10 DAYS POINTS TOWARD LOWERED HEIGHT ANOMALIES THROUGHOUT THE WESTERN AND CENTRAL CONUS COURTESY OF A SERIES OF ALEUTIAN TROUGHS DIVING SOUTHEASTWARD. FINER DETAILS CONCERNING THE EVOLUTION AND BEHAVIOR OF THESE WAVES ALWAYS PROVES COMPLEX THIS MANY DAYS OUT...BUT THE PATTERN AS A WHOLE DOES FAVOR SUB-CLIMO HI TEMPS WITH CONDITIONAL PRECIP CHANCES. IN THE WAKE OF THE CURRENT UPPER LOW EXPECTED TO EXIT TO OUR NORTHEAST BY FRIDAY NIGHT...A NORTHERN STREAM TROUGH EMBEDDED IN NORTHWEST FLOW WILL PHASE WITH THE LOW AND IN TURN SEND A DECAYING COLD FRONT SOUTH LATE SATURDAY. MILD WESTERLY BREEZES AHEAD OF THIS FRONT SHOULD ALLOW FOR HI TEMPS AROUND 50 WITH SLIGHTLY COOLER VALUES ON SUNDAY WITHIN SURFACE RIDGING AND E-SELY WINDS. WHAT WAS REASONABLY GOOD AGREEMENT YESTERDAY MORNING CONCERNING A SPLITTING PACIFIC TROUGH ALONG THE WEST COAST BY SUN NIGHT HAS SINCE BECOME CLOUDED WITH UNCERTAINTY. THE ECMWF STILL INSISTS ON DEEPENING THIS WAVE INTO A LARGE MID-LEVEL CYCLONE ALONG THE US- MEXICO BORDER EARLY NEXT WEEK...HOWEVER OTHER MODELS HAVE SHIFTED TOWARD A MORE OPEN AND PROGRESSIVE WAVE. WITH THE EXCEPTION OF TWO GEFS MEMBERS...THE REMAINING PERTURBATIONS CHAMPION A DAMPENED WAVE. HOWEVER...THIS STILL RELATIVELY NEW CHANGE ALONE DOES NOT YET CONVINCE US TO BITE OFF ON THIS SOLUTION AS THE TROUGH OF INTEREST IS STILL THOUSANDS OF MILES DISTANT AND REMAINS POORLY SAMPLED BY DENSE OBSERVING NETWORKS. HAVE THEREFORE LEFT THE INHERITED POPS AT SLIGHT CHANCE LEVELS WITH A LEGITIMATE CONCERN FOR COLD-CORE SNOW PROCESSES SHOULD THE ECMWF MAINTAIN ITS STEADY COURSE. ONLY CHANGE OF SIGNIFICANCE WAS TO LOWER HI TEMPS TUE AND WED BY 5-8 DEGREES IN LIGHT OF THICKENING CLOUDS PRECEDING THE TROUGH OF INTEREST AND A POTENTIAL COLD FROPA FROM THIS TROUGH'S NORTHERN COUNTERPART. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 17 37 16 48 18 / 10 10 0 0 0 TULIA 18 39 18 50 20 / 10 10 0 0 0 PLAINVIEW 20 38 20 50 21 / 20 10 0 0 0 LEVELLAND 22 37 19 50 22 / 30 20 0 0 0 LUBBOCK 24 38 20 51 22 / 30 20 0 0 0 DENVER CITY 22 36 19 50 23 / 70 20 0 0 0 BROWNFIELD 22 36 19 50 23 / 60 20 0 0 0 CHILDRESS 25 43 24 51 25 / 10 10 0 0 0 SPUR 25 41 23 53 25 / 30 20 0 0 0 ASPERMONT 27 43 25 54 25 / 50 20 10 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING ZONES: TXZ039>042. && 23/07/23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 239 PM CST THU JAN 3 2013 TXZ021>044-042045- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 239 PM CST THU JAN 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT WINTER WEATHER LIGHT SNOW IS EXPECTED TO SPREAD INTO THE SOUTHERN AND CENTRAL PART OF THE SOUTH PLAINS TONIGHT AS A SLOW MOVING STORM SYSTEM MOVES ACROSS WEST TEXAS. SNOWFALL OF ONE TO THREE INCHES IS POSSIBLE MAINLY SOUTH OF A LINE FROM PLAINS...TO BROWNFIELD...TO...TAHOKA AND TO POST. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THIS AREA FROM 9 PM UNTIL 6 AM FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LUBBOCK.
The national radar mosaic for the moment the first event began.
5 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419729, 419730, 419728, 419731, 419732.